Liver Injury From Hydroxycut Use Reveals Underlying Disorder

Use of an over-the-counter supplement has been linked to a rare liver disease in a case study profiled in the Journal of General Internal Medicine. A 23-year-old male with no significant past medical history presented with a photosensitive rash, nausea, vomiting, and abdominal pain for the past four days. The patient appeared toxic, exhibiting a temperature of 102 °F, heart rate of 125 beats per minute, marked jaundice, right upper quadrant abdominal tenderness, and a hyperpigmented macular rash on the extensor surface of his upper extremities and dorsum of his hands.

Imaging and an infectious disease workup yielded no clues. A liver biopsy indicated cholestasis with a neutrophilic infiltrate in the lobules and focal centrilobular sinusoidal dilatation with dropout of hepatocytes; this suggested a drug-induced liver injury. He had admitted to using Hydroxycut, an over-the-counter supplement promoted for weight loss during the past few months but denied changes in diet or illicit drug or alcohol abuse.

Despite prolonged discontinuation of Hydroxycut, the patient continued to deteriorate over the next two months with acute kidney injury and spontaneous bacterial peritonitis requiring multiple abdominal washouts. The photosensitive rash and persistent cholestatic liver failure suggested that the patient may have a rare and genetic cause for the disease; genetic testing confirmed a frameshift mutation in the CPOX gene that leads to an enzyme deficiency which causes subsequent accumulation of the intermediate coproporphyrin III. With this diagnosis of hereditary coproporphyria (HCP) the patient was treated with hemin and his symptoms resolved.

While infection, hormonal fluctuations, fasting, smoking, or exposure to porphyrinogenic drugs are known triggers for an acute porphyria attack, Hydroxycut was the inciting event for this patient. In 2009, the FDA released a statement warning consumers to not use Hydroxycut due to reports of hepatotoxic effects and although the formulation has since changed, it may still have the potential for drug-induced liver injury in certain patients.

READ FULL ARTICLE